Winter Weather, Lyon
- When
- February 4, 6:00 AM CST to 1:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Snow accumulated 2 to 4 inches, making travel slippery.
Snow accumulated 2 to 4 inches in northwest Iowa near the northern border of the state during the morning and early afternoon of February 4th. The snowfall made travel conditions slippery.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Snow accumulated 2 to 4 inches in northwest Iowa near the northern border of the state during the morning and early afternoon of February 4th. The snowfall made travel conditions slippery.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 4, 4:40 AM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
440 AM CST MON FEB 4 2008
.DISCUSSION...
TROUGH ACROSS THE WESTERN HALF OF THE US RESULTING IN SOUTHWEST FLOW
ALOFT WITH EMBEDDED SHORTWAVES. WATER VAPOR LOOP DEPICTING SHORTWAVE
CURRENTLY MOVING ACROSS NORTH CENTRAL NEBRASKA. THIS SYSTEM WILL
CONTINUE TO LIFT TO THE NORTHEAST...PRODUCING A DECENT SNOW EVENT
ACROSS FORECAST AREA. MAIN CHALLENGE TODAY ARE SNOW AMOUNTS...WITH
FOCUS ON POPS TONIGHT.
00Z SOUNDINGS ACROSS NEBRASKA DEPICTING A WEALTH OF DRY AIR TO
OVERCOME IN THE MIDLEVELS BEFORE PRECIPITATION REACHES THE SURFACE.
HAVE SEEN THE AFFECTS OF THIS MUCH OF THE NIGHT...AS RADAR HAS
DEPICTED A BAND OF PRECIPITATION OVER NEBRASKA LIFTING TO THE
NORTHEAST WITH LIMITED SURFACE REPORTS. OVER THE PAST FEW
HOURS...HAVE BEGUN TO SEE SURFACE REPORTS INCREASE AS COLUMN
SATURATES. AS THIS BAND LIFTS TO THE NORTH...EXPECT PRECIPITATION TO
MAINLY FALL AS SNOW...WITH THE EXCEPTION OF THE SIOUX CITY METRO
EXTENDING OVER TOWARDS STORM LAKE. WARM DRY LAYER AROUND 850 MB IN
THESE LOCATIONS MAY RESULT IN A BRIEF PERIOD OF FREEZING
RAIN...BEFORE CHANGING OVER TO SNOW AS LAYER EVAPORATIVELY COOLS.
BAND OF PRECIPITATION FOLLOWING 700 MB FRONTOGENESIS FAIRLY CLOSELY.
LAPSE RATES ABOVE 700 MB ARE EXPECTED TO INCREASE THROUGH THE
MORNING HOURS...AND REMAIN CONCERNED ABOUT CONVECTIVE SNOW POTENTIAL
ACROSS PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA UP TO
AROUND THE I-90 CORRIDOR. HAVE ADDED PERIODS OF HEAVY SNOW TO THE
GRIDS...BUT SNOW AMOUNTS WILL NEED TO BE CLOSELY MONITORED AS A FEW
LOCATIONS MAY NEED TO BE UPGRADED TO A HEAVY SNOW WARNING.
SHORTWAVE IS A FAIRLY QUICK MOVER...WITH SUBSIDENCE BEGINNING TO DRY
THE UPPER LEVELS BY THIS AFTERNOON. AS DENDRITIC LAYER DRIES...ICE
PRODUCTION BECOMES DIFFICULT AND EXPECT PRECIPITATION RATES TO
REALLY WIND DOWN. AS LOWER PORTIONS OF THE ATMOSPHERE COOL THIS
EVENING...COULD SEE A LOW LEVEL FRONTOGENETIC BAND OF SNOW DEVELOP
ACROSS CENTRAL SOUTH DAKOTA AND SLIDE EAST INTO THE AREA OVERNIGHT.
AM NOT EXPECTING MUCH IN THE WAY OF ADDITIONAL ACCUMULATIONS WITH
THIS BAND...HENCE THE CHANCE POPS IN THE FORECAST.
AS THE COOLER AIR WORKS INTO THE AREA ON TUESDAY...EXPECT MAINLY
STEADY TO FALLING TEMPERATURES ACROSS THE AREA. THE CORE OF THE
UPPER LEVEL LOW IS EXPECTED TO MOVE INTO THE PLAINS ON TUESDAY...BUT
ITS PRECISE TRAJECTORY STILL REMAINS UNCERTAIN. THE 00Z GFS IS
FURTHER NORTH THAN THE CANADIAN OR THE ECMWF...SUGGESTING THE
POTENTIAL FOR ADDITIONAL SNOW ACROSS SOUTHERN CWA ON WEDNESDAY. FOR
NOW...SIDED CLOSER TO THE CANADIAN AND ECMWF...WHICH KEEPS THE
ENERGY WELL TO THE SOUTH ACROSS CENTRAL AND SOUTHERN IOWA. STRONG
NORTHWEST WINDS ACROSS THE AREA ON TUESDAY MAY RESULT IN SOME
DRIFTING OF THE FRESH SNOWCOVER.
TEMPERATURES START TO MODERATE SOME ON WEDNESDAY...BUT GIVEN WEAK
FLOW AND FRESH SNOW COVER...HAVE DECREASED FORECAST HIGHS.
ANOTHER WAVE IS EXPECT TO MOVE THROUGH THE AREA WEDNESDAY NIGHT
UNDER THE INFLUENCE OF THE PROGRESSIVE FLOW ALOFT. MOISTURE APPEARS
TO A LIMITING FACTOR WITH THIS SYSTEM...BUT COULD SEE A QUICK FEW
TENTHS OF AN INCH.
&&
.AVIATION...
WDSPRD IFR CIGS AND VSBYS DUE TO FOG THRU 14Z...TRANSITIONING TO
AREAS OF SNOW THIS MRNG. HEAVIEST SNOW WITH LIFR DVLPG SE OF A LN
FM MML TO FSD TO YKN BY 13Z OR SO...IMPROVING TO IFR CIGS AND
MOSTLY MVFR VSBYS IN -SN FM W TO E OVR AREA FM 18Z TO 00Z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...SNW ADV 4AM TO 6PM MON SDZ040-054>056-059>062-065>067-068>071.
MN...SNW ADV 4AM TO 6PM MON ALL OF SWRN MN.
IA...SNW ADV 4AM TO 6PM MON IAZ001>003-012>014-020-021-031.
WINTER WX ADVY 4AM TO 6PM MONDAY IAZ022-032.
NE...SNW ADV 4AM TO 6PM MON NEZ013-014.
BT/RSRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0507 AM CST MON FEB 04 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0507 AM CST MON FEB 04 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... SNOW WILL SPREAD ACROSS THE REGION TODAY. HEAVIEST SNOWFALL IS EXPECTED ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA...IN A LINE FROM STORM LAKE IOWA TO WINDOM MINNESOTA WHERE FOUR TO SIX INCHES IS EXPECTED. FURTHER TO THE WEST ACROSS SOUTHEASTERN SOUTH DAKOTA AND NORTHEASTERN NEBRASKA...SNOW ACCUMULATIONS ARE EXPECTED TO TOTAL TWO TO FOUR INCHES. SNOWFALL INTENSITY IS EXPECTED TO DECREASE THIS AFTERNOON...THOUGH LIGHT SNOWFALL MAY CONTINUE INTO THE OVERNIGHT HOURS. ADDITIONAL ACCUMULATIONS TONIGHT ARE EXPECTED TO REMAIN UNDER ONE INCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
Snow accumulated 2 to 4 inches, making travel slippery.
Snow accumulated 2 to 4 inches, making travel slippery.
Snow accumulated 2 to 4 inches, making travel slippery.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81687, 81688, 81689.